Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 271, NWS Rapid City, SD

July 29, 2011Butte County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 29, 2011, 4:37 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2011, 4:37 PM MDT (22:37 UTC)
Expired
Jul 29, 2011, 5:45 PM MDT
In force
68 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 118 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days
Jul 29, 1:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:16 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 2:16 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT FRI JUL 29 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN
WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA
WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR
INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING.
THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW
HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS
WILL DIMINISH LATER THIS EVENING.

ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA.
EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF
2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER
LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD
FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES
THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS.

EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS
PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS
WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE
EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY
BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR
AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD
THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER
PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 29, 5:20 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
520 AM MDT FRI JUL 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
520 AM MDT (620 AM CDT) FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY
WITH ISOLATED STORMS IN NORTHEAST WYOMING.  THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
AROUND THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 29, 11:55 AM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             15 ENE MOORCROFT        44.35N 104.67W
07/28/2011  E1.25 INCH       CROOK              WY   COCORAHS

&&

CALDERON
Special weather statement, Jul 29, 3:06 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT FRI JUL 29 2011

SDZ027-041-292145-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
306 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 345 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF ARDMORE...OR 23 MILES SOUTH OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARDMORE...
  RUMFORD...

CARSTENS
Local storm report, Jul 29, 4:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 S BELLE FOURCHE RESER 44.72N 103.70W
07/29/2011  E2.00 INCH       BUTTE              SD   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:07 PM MDTSevere Thunderstorm WarningUNRButte, Meade68 min
Jul 29, 4:22 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade53 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington37 min
Jul 29, 5:18 PM MDTSevere Thunderstorm WarningUNRMeade57 min
Jul 29, 5:49 PM MDTSevere Thunderstorm WarningUNRMeade56 min
Jul 29, 5:54 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.